Tennessee, 2023

Flood in Tennessee, December 2, 2023

December 2, 2023 · NWS MRX · 1 event in 1 county or zone

A cold front moved through the area, producing around 2 inches of rain in the vicinity of Knoxville and Sevierville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front moved through the area, producing around 2 inches of rain in the vicinity of Knoxville and Sevierville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 2, 6:35 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 2, 6:35 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
635 PM EST Sat Dec 2 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 311 PM EST Sat Dec 2 2023

Key Messages:

1. Much needed widespread, light to moderate rainfall, will
continue through much of tonight.

2. Drying conditions expected on Sunday.

Discussion:

Light to moderate rainfall continues across much of the forecast
area this afternoon, though the heaviest rains are mostly focused
across our TN counties between roughly Bledsoe to Monroe counties in
the south and Claiborne and Greene counties in the north. This
general trend should continue into the evening hours, with an uptick
in coverage expected overnight as models increase isentropic lift
across the CWA in advance of an upper trough swinging through the
Ozarks and mid-Mississippi River valley tonight into Sunday
morning. Regional radar mosaic imagery shows rainfall already
beginning to expand in coverage upstream of us across northern
Alabama so I feel the categorical PoPs across the forecast area
tonight are warranted.

Do still have some thunder mentioned in the forecast, but chances
are overall fairly low. Models soundings show only some slight
instability aloft so any rumbles of thunder should be fairly limited.

For tomorrow, most guidance pushes rain off to the east fairly
quickly, bringing rainfall to an end by mid morning. This seems
reasonable and NBM timing was used. I'm a little uncertain as to
whether we will see skies clear out as advertised by most guidance.
There's no strong push of high pressure and colder/drier air behind
the front that will push into the CWA tomorrow. Models are all in
fairly good agreement with showing a +170kt jet from the Arklamiss
area northeast through West Virginia and into Pennsylvania tomorrow.
Between the two, it seems reasonable to expect there should be at
least some high cloud cover tomorrow, if not some scattered low
clouds lingering across the CWA. Doesn't really have significant
forecast implications, but could impact expected highs a bit.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 311 PM EST Sat Dec 2 2023

Key Messages:

1. Additional light rain showers possible primarily along and north
of Interstate 40 both daytime Monday and overnight Tuesday into
Wednesday.

2. Cooler air and northwest flow gives way to the potential for
accumulating snowfall in higher elevations Wednesday.

Discussion:

The parade of shortwaves continues through the start of the long
term, with one passing by on Monday and a second one coupled with a
larger upper trough passing through the region Tuesday to Wednesday.
Both will bring a chance of precipitation, primarily north of and
northeast of Knoxville. First system looks pretty dry in guidance,
and rainfall is forecast to be very light, certainly nothing to
write home about. The second system will have backside northwest
flow and temperatures supportive of snow in the mountains. H85
temperatures look to be -3C to -6C, with cross sections on the GFS
showing moisture to 800mb with 30 knots of northwest flow.
Deterministic guidance has been consistently showing this for
several days now, and ensembles are on board too, so despite this
still being four days out starting to build confidence. Temperatures
in the valley look to remain near or above freezing Wednesday
morning, so as is typical for this setup this is a high elevation
type event for accumulating snowfall. Overall event is rather short
in duration, so total QPF is again pretty light.

After the trough exits going into Thursday, heights will gradually
build, go zonal for a brief moment, then build again as a ridge
strengthens over the southern US in response to a dynamic trough
digging into the Rockies. This will yield a dry end for the back
half of the week. Temperatures will remain fairly mild throughout,
with the exception of Wednesday being chilly owing to the strong
cold air support of the upper trough and associated clouds. Next
good chance for rainfall is next weekend when the deep trough over
the Rockies at some point ejects eastward, though details are fuzzy
this far out.

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM EST Sat Dec 2 2023

Poor aviation conditions are expected to continue this evening and
through the night with off and on rain and variable development of
fog. During this time, reduction to LIFR is possible due to
ceilings and/or fog. There also is potential for an isolated
thunderstorm, but confidence was too low for inclusion in the
TAFs. Lingering rain is expected to dissipate heading into the day
on Sunday with improvement to VFR likely at all sites by late
morning. The day will also be a bit breezy with a westerly wind
possibly gusting to 20+ kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             58  65  41  58 /  90  10   0  10
Knoxville McGhee Tyson Airport, TN  57  64  40  56 / 100  20  10  30
Oak Ridge, TN                       56  64  37  55 / 100  10  10  30
Tri Cities Airport, TN              55  63  36  53 /  90  40   0  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
LONG TERM....Wellington
AVIATION...BW
Hazardous weather outlook, Dec 2, 8:42 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
842 PM EST Sat Dec 2 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040145-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
842 PM EST Sat Dec 2 2023 /742 PM CST Sat Dec 2 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
December 2, 9:52 PM EST to 11:20 PM EST
Where
Knox County, 2 mi S of Asbury to 2 mi N of Asbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.921, -83.830

Minor flooding was reported by law enforcement.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153073.